Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Amarillo, TX

July 27, 1998Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 27, 1998, 1:07 AM CDT for Ochiltree County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 1:07 AM CDT (06:07 UTC)
Expired
Jul 27, 1998, 3:05 AM CDT
In force
118 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 270607
FFWAMA
TXC357-270805-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
107 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OCHILTREE COUNTY IN THE TEXAS PANHANDLE

* UNTIL 305 AM CDT

* AT 106 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A LINE OF THUNDERSTORMS FROM PERRYTON TO JUST SOUTHWEST OF WOLF
  CREEK PARK. THE LINE WAS MOVING NORTHEAST AT 25 MPH. THESE
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL IN EXCESS OF
  2 INCHES PER HOUR. THIS WILL BE FALLING ON TOP OF EARLIER HEAVY
  RAINS. WOLF CREEK COULD EXPERIENCE SIGNIFICANT RISES. PEOPLE
  ON LAKE FRIAR SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT "TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:00 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 11:00 PM CDT, 2 hours 7 minutes before
FPUS3 KAMA 270400
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1100 PM CDT SUN JUL 26 1998

CONTINUED FLASH FLOOD WATCH FOR NW CWA. 00Z UA ANLYS AND MODELS
SUGGEST HEAVY RAIN POTENTIAL EXISTS WITH UPPER LOW PARKED OVER NE
NM AND PWS FM 1.2-1.5 INCHES. MCS THAT ATTEMPTED TO ORGANIZE ACRS NRN
ZNS HAS SPLIT WITH STRONGEST PART NOW HEADED E ACRS BEAVER COUNTY.
WRN SPLIT ROTATING AROUND UPPER LOW INTO WATCH AREA. RAINFALL
ESTIMATES SUGGEST LARGE SWATH OF 1/2 TO 1 INCH OF RAIN HAS FALLEN
ACRS NRN ZNS. AREA STILL DEVELOPING TO THE SW OF AMA AND THIS WOULD
SEEM TO ROTATE N INTO WATCH AREA AS WELL. ALTHOUGH DID NOT INCLUDE
BEAVER COUNTY IN WATCH...MAY BE SOME LOCALIZED FLOODING WITH SLOW
MOVEMENT OF AREA OF STORMS AND REDEVELOPMENT. MAIN THREAT WILL BE
NEXT COUPLE HOURS THERE.

FNTL BOUNDARY RUNNING FM E CNTRL ZNS TO S AMA PLAYING A ROLE AS
LLVL JET INTENSIFIES ACRS W TX AND UPR LOW SPINS ACRS NE NM.
UPSLOPE ALSO AIDING DEVELOPMENT ACRS CNTRL AND WRN ZNS.

.AMA...
TX...FLASH FLOOD WATCH UNTIL 5AM MODNAY ZNS 001-002-006.
OK...FLASH FLOOD WATCH UNTIL 5AM MONDAY ZNS 001-002.

COBB

In the hours before

Local storm report, Jul 26, 8:49 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
849 PM CDT SUN JUL 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    21 NE BORGER              TX   TORNADO
07/26/98   HUTCHINSON                     BRIEF TOUCHDOWN ON COUNTY
                                          ROAD F AND FM 19 SOUTH OF
                                          HWY 281. REPORTED BY
                                          PUBLIC...RELAYED BY
                                          HUTCHINSON COUNTY EOC.

0455 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      TREE LIMBS DOWN. REPORTED
                                          BY OCHILTREE COUNTY S.O.

0508 PM    PERRYTON                  TX   65 MPH TSTM GUST
07/26/98   OCHILTREE                      REPORTED BY LOCAL TV MET.

0521 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      LARGE TREE LIMBS DOWN.
                                          REPORTED BY OCHILTREE
                                          COUNTY S.O.

0530 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      ROOF DAMAGE TO VACANT
                                          BUILDING. REPORTED BY
                                          OCHILTREE COUNTY S.O.

0623 PM    ADAMS                     OK   1 INCH HAIL
07/26/98   TEXAS                          SPOTTER REPORT

0632 PM    BEAVER                    OK   .88 INCH HAIL
07/26/98   BEAVER                         REPORTED 8W AND 3N OF
                                          BEAVER BY THE BEAVER EOC

0749 PM    HARDESTY                  OK   60 MPH TSTM GUST
07/26/98   TEXAS                          PUBLIC REPORT

SC/RS
Local storm report, Jul 26, 8:49 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
849 PM CDT SUN JUL 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    21 NE BORGER              TX   TORNADO
07/26/98   HUTCHINSON                     BRIEF TOUCHDOWN ON COUNTY
                                          ROAD F AND FM 19 SOUTH OF
                                          HWY 281. REPORTED BY
                                          PUBLIC...RELAYED BY
                                          HUTCHINSON COUNTY EOC.

0455 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      TREE LIMBS DOWN. REPORTED
                                          BY OCHILTREE COUNTY S.O.

0508 PM    PERRYTON                  TX   65 MPH TSTM GUST
07/26/98   OCHILTREE                      REPORTED BY LOCAL TV MET.

0521 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      LARGE TREE LIMBS DOWN.
                                          REPORTED BY OCHILTREE
                                          COUNTY S.O.

0530 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      ROOF DAMAGE TO VACANT
                                          BUILDING. REPORTED BY
                                          OCHILTREE COUNTY S.O.

0623 PM    ADAMS                     OK   1 INCH HAIL
07/26/98   TEXAS                          SPOTTER REPORT

0632 PM    BEAVER                    OK   .88 INCH HAIL
07/26/98   BEAVER                         REPORTED 8W AND 3N OF
                                          BEAVER BY THE BEAVER EOC

0749 PM    HARDESTY                  OK   60 MPH TSTM GUST
07/26/98   TEXAS                          PUBLIC REPORT

SC/RS
Local storm report, Jul 26, 9:30 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TEXAS
930 PM CDT SUN JUL 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    21 NE BORGER              TX   TORNADO
07/26/98   HUTCHINSON                     BRIEF TOUCHDOWN ON COUNTY
                                          ROAD F AND FM 19 SOUTH OF
                                          HWY 281. REPORTED BY
                                          PUBLIC...RELAYED BY
                                          HUTCHINSON COUNTY EOC.

0455 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      TREE LIMBS DOWN. REPORTED
                                          BY OCHILTREE COUNTY S.O.

0508 PM    PERRYTON                  TX   65 MPH TSTM GUST
07/26/98   OCHILTREE                      REPORTED BY LOCAL TV MET.

0520 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      AWNING BLOWN OFF BUILDING
                                          ALONG HIGHWAY 83 N.
                                          REPORTED BY OCHILTREE
                                          COUNTY S.O.

0521 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      LARGE TREE LIMBS DOWN.
                                          REPORTED BY OCHILTREE
                                          COUNTY S.O.

0530 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      ROOF DAMAGE TO VACANT
                                          BUILDING. POWER OUTAGES
                                          OVER TOWN. REPORTED BY
                                          OCHILTREE COUNTY S.O.

0547 PM    PERRYTON                  TX   WIND DAMAGE
07/26/98   OCHILTREE                      SMALL STORAGE BUILDING
                                          BLOWN OVER. REPORTED BY
                                          OCHILTREE COUNTY S.O.

0605 PM    HARDESTY                  OK   60 MPH TSTM GUST
07/26/98   TEXAS                          PUBLIC REPORT.

0623 PM    ADAMS                     OK   1 INCH HAIL
07/26/98   TEXAS                          SPOTTER REPORT

0632 PM    BEAVER                    OK   .88 INCH HAIL
07/26/98   BEAVER                         REPORTED 8W AND 3N OF
                                          BEAVER BY THE BEAVER EOC

SC/RS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:46 PM CDTTornado WarningAMADallam, Sherman49 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.